Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 47, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2017, 8:10 PM EDT for 4 counties in Tennessee. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 8:10 PM EDT (00:10 UTC)
- Expired
- Apr 5, 2017, 9:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, TN, Marion County, TN, Meigs County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 8:30 PM EDT | TSTM WND DMG | Chattanooga, TN | MANY TREES AND ROAD SIGNS DOWN ACROSS THE COUNTY. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:50 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2789 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -96 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
608
WUUS54 KMRX 060010
SVRMRX
TNC065-115-121-153-060115-
/O.NEW.KMRX.SV.W.0047.170406T0010Z-170406T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
810 PM EDT WED APR 5 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southeastern Sequatchie County in eastern Tennessee...
Southwestern Meigs County in eastern Tennessee...
Eastern Marion County in eastern Tennessee...
Hamilton County in eastern Tennessee...
* Until 915 PM EDT/815 PM CDT/
* At 809 PM EDT/709 PM CDT/, severe thunderstorms were located along
a line extending from Dunlap to 7 miles southeast of Stevenson,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chattanooga, Dunlap, Soddy-Daisy, Signal Mountain, Walden,
Lakesite, Ridgeside, Fairmount, Harrison, Red Bank, Collegedale,
Powells Crossroads, Flat Top Mountain, North Chickamauga Creek
Gorge, Lookout Mountain, East Ridge, Big Spring, Ooltewah, Hicks
Gap S.p. and Middle Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
A tornado watch remains in effect until 1000 PM EDT/900 PM CDT/ for
eastern Tennessee.
LAT...LON 3498 8560 3541 8539 3542 8531 3536 8523
3543 8518 3544 8506 3541 8501 3545 8498
3544 8492 3546 8490 3547 8480 3535 8486
3536 8488 3533 8489 3529 8493 3530 8494
3515 8502 3504 8500 3502 8496 3499 8498
TIME...MOT...LOC 0009Z 252DEG 36KT 3535 8540 3482 8573
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
600
WWUS54 KMRX 060029
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
829 PM EDT WED APR 5 2017
TNC065-115-121-153-060115-
/O.CON.KMRX.SV.W.0047.000000T0000Z-170406T0115Z/
Sequatchie TN-Meigs TN-Marion TN-Hamilton TN-
829 PM EDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
EDT/815 PM CDT/ FOR SOUTHEASTERN SEQUATCHIE...SOUTHWESTERN MEIGS...
EASTERN MARION AND HAMILTON COUNTIES...
At 828 PM EDT/728 PM CDT/, severe thunderstorms were located along a
line extending from 7 miles southwest of Dayton to near Trenton,
moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chattanooga, Dunlap, Soddy-Daisy, Signal Mountain, Walden, Lakesite,
Ridgeside, Fairmount, Harrison, Red Bank, Collegedale, Powells
Crossroads, Flat Top Mountain, North Chickamauga Creek Gorge, Lookout
Mountain, East Ridge, Big Spring, Ooltewah, Hicks Gap S.p. and Middle
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A tornado watch remains in effect until 1000 PM EDT/900 PM CDT/ for
eastern Tennessee.
LAT...LON 3498 8560 3541 8539 3542 8531 3536 8523
3543 8518 3544 8506 3541 8501 3545 8498
3544 8492 3546 8490 3547 8480 3535 8486
3536 8488 3533 8489 3529 8493 3530 8494
3515 8502 3504 8500 3502 8496 3499 8498
TIME...MOT...LOC 0028Z 253DEG 46KT 3541 8511 3488 8544
HAIL...1.00IN
WIND...60MPH
$$
DH856
WWUS54 KMRX 060049
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
849 PM EDT WED APR 5 2017
TNC115-153-060058-
/O.CAN.KMRX.SV.W.0047.000000T0000Z-170406T0115Z/
Sequatchie TN-Marion TN-
849 PM EDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEQUATCHIE AND
EASTERN MARION COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM EDT for eastern
Tennessee.
LAT...LON 3498 8540 3522 8525 3529 8515 3532 8509
3541 8501 3545 8498 3543 8488 3545 8489
3547 8480 3535 8486 3536 8488 3533 8489
3529 8493 3530 8494 3515 8502 3504 8500
3502 8496 3499 8498
TIME...MOT...LOC 0048Z 245DEG 33KT 3547 8489 3498 8530
$$
TNC065-121-060115-
/O.CON.KMRX.SV.W.0047.000000T0000Z-170406T0115Z/
Meigs TN-Hamilton TN-
849 PM EDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHWESTERN MEIGS AND HAMILTON COUNTIES...
At 848 PM EDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Decatur to Rossville, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chattanooga, Soddy-Daisy, Rossville, Lakesite, Ridgeside, Harrison,
Red Bank, Collegedale, East Brainerd, Lookout Mountain, East Ridge,
Big Spring, Ooltewah, Middle Valley, Birchwood, Falling Water,
Apison, Harrison Bay S.p., Shady Grove and Mowbray Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A tornado watch remains in effect until 1000 PM EDT for eastern
Tennessee.
LAT...LON 3498 8540 3522 8525 3529 8515 3532 8509
3541 8501 3545 8498 3543 8488 3545 8489
3547 8480 3535 8486 3536 8488 3533 8489
3529 8493 3530 8494 3515 8502 3504 8500
3502 8496 3499 8498
TIME...MOT...LOC 0048Z 245DEG 33KT 3547 8489 3498 8530
HAIL...1.00IN
WIND...60MPH
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:25 PM EDT, 45 minutes earlier.
Area forecast discussion, Apr 5, 7:25 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service Morristown TN 725 PM EDT Wed Apr 5 2017 .Aviation...Main concerns are the following: 1) Severe storms at CHA between 00-01Z,TYS between 01-03Z, and TRI between 03-05Z. 2) MVFR ceiling and showers spreading back into the area around daybreak Thursday. 3) Strong westerly winds developing behind FROPA between 09-13Z Thursday. West winds between 20 and 30kts gusting up to 35kts are expected for Thursday. Given shear and instability later today along with synoptic forcing, threat for severe storms will increase. Shear and instability is sufficient for tornadoes across the CHA area through 01Z. Besides the tornado threat, strong winds aloft, lowering freezing level, and increasing HAIL CAPES may produce some damaging winds and large hail up to Golfball size at CHA/TYS this evening. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 48 56 39 60 / 70 60 10 0 Knoxville McGhee Tyson Airport, TN 48 53 38 57 / 80 70 40 10 Oak Ridge, TN 48 54 38 58 / 80 70 30 10 Tri Cities Airport, TN 47 50 34 50 / 90 80 60 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...Winter Weather Advisory from 8 AM Thursday to 8 AM EDT Friday for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson- Sevier Smoky Mountains-Southeast Carter-Southeast Greene- Southeast Monroe- Unicoi. VA...Winter Weather Advisory from 8 AM Thursday to 8 AM EDT Friday for Wise. &&
Hazardous weather outlook, Apr 5, 4:33 PM EDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 433 PM EDT Wed Apr 5 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-062045- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 433 PM EDT Wed Apr 5 2017 /333 PM CDT Wed Apr 5 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Outbreak of Severe Thunderstorms Expected Across the Eastern Tennessee Valley and Southern Appalachian Region This Afternoon and Evening... A strong upper-level storm system will move into the region on today. The associated cold front is expected to trigger scattered to numerous severe thunderstorms through this evening. Damaging straight-line winds in excess of 60 mph and hail up to the size of golfball will be possible with these storms. A few tornadoes will also be possible with the strongest storms. Additionally, a localized strong tornado cannot be ruled out, particularly along the Cumberland Plateau and across southeast Tennessee. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday ...Winter Weather Advisory is in effect for the Mountains of southwest Virginia and far east Tennessee... A strong cold front will move across area tonight with colder air spilling into the southern Appalachians. The cold air will allow the rain showers to change to snow across the higher elevations Thursday morning. Snow accumulations of 3 to 6 inches are possible at elevations at or above 4000 feet, and 1 to 3 inches between 2500 and 4000 feet, by Thursday evening. Heavier amounts are possible across the highest elevations. A dusting or less of snow is expected elsewhere in areas below 2500 to 3000 feet. After this system moves through winds out of the northwest will increase Thursday into Friday, especially in the higher elevations. Winds of 30-40 mph with higher gusts will be possible, especially at elevations above 2500 feet. A Wind Advisory may be needed at a later time to address this. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening in support of severe weather operations.
In the hours before
Local storm report, Apr 5, 7:09 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
709 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL MARTIN SPRINGS 35.17N 85.54W
04/05/2017 M1.00 INCH MARION TN 911 CALL CENTER
&&
JLBSpecial weather statement, Apr 5, 7:16 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
716 PM EDT WED APR 5 2017
TNZ012-035-060000-
Scott TN-Morgan TN-
716 PM EDT WED APR 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND SCOTT
COUNTIES UNTIL 800 PM EDT...
At 716 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Fairfield Glade, or 16 miles west of Wartburg, moving
northeast at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Sunbright, Rugby, High
Point, Big South Fork National, Robbins, Honey Creek S.p., Rugby
S.p., Deerlodge, Norma, Elgin, Slick Rock and Frozen Head S.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM EDT for eastern
Tennessee.
LAT...LON 3660 8448 3646 8435 3642 8435 3639 8431
3639 8433 3636 8433 3609 8480 3609 8483
3616 8491 3621 8491 3624 8488 3628 8488
3630 8480 3633 8477 3634 8474 3637 8472
3637 8470 3640 8466 3650 8471 3660 8462
TIME...MOT...LOC 2316Z 230DEG 40KT 3617 8487Special weather statement, Apr 5, 7:46 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
746 PM EDT WED APR 5 2017
TNZ012-013-035>037-067-060030-
Anderson TN-Roane TN-Campbell TN-Scott TN-Union TN-Morgan TN-
746 PM EDT WED APR 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...ANDERSON...
CAMPBELL...NORTHERN ROANE...SOUTHEASTERN SCOTT AND SOUTHWESTERN UNION
COUNTIES UNTIL 830 PM EDT...
At 745 PM EDT, Doppler radar was tracking a strong thunderstorm near
Midtown, or near Rockwood, moving northeast at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oak Ridge, Clinton, La Follette, Rockwood, Wartburg, Oliver Springs,
Jacksboro, Midtown, Harriman, Caryville, Lake City, Norris, Oakdale,
Coalfield, Big Ridge S.p., Smokey Junction, Rosedale, Dearmond,
Norris Dam S.p. and Fincastle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM EDT for eastern
Tennessee.
LAT...LON 3624 8386 3583 8464 3590 8470 3590 8468
3599 8472 3605 8478 3651 8414
TIME...MOT...LOC 2345Z 230DEG 49KT 3596 8463Special weather statement, Apr 5, 8:00 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
800 PM EDT WED APR 5 2017
TNZ081>085-098>100-060100-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Bradley TN-Hamilton TN-
Meigs TN-McMinn TN-
800 PM EDT WED APR 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR RHEA...BRADLEY...SEQUATCHIE...
MEIGS...BLEDSOE...MCMINN...MARION AND HAMILTON COUNTIES UNTIL 900 PM
EDT/800 PM CDT/...
At 759 PM EDT/659 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles northeast of Spring
City to 6 miles south of Dayton to near Fairmount to near Jasper.
Movement was northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Chattanooga, Cleveland, Athens, Dayton, Sweetwater, Dunlap, Jasper,
Pikeville, Decatur, Soddy-Daisy, Signal Mountain, South Pittsburg,
Spring City, Walden, Lakesite, Whitwell, Kimball, Charleston,
Ridgeside and Harrison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 1000 PM EDT/900 PM CDT/ for
eastern Tennessee.
LAT...LON 3499 8582 3524 8569 3529 8570 3532 8556
3538 8549 3549 8554 3553 8560 3557 8542
3575 8527 3577 8504 3575 8503 3580 8485
3569 8463 3564 8462 3563 8452 3557 8450
3527 8464 3524 8471 3517 8470 3499 8478
TIME...MOT...LOC 2359Z 233DEG 51KT 3576 8476 3540 8501 3523 8538 3501
8557Local storm report, Apr 5, 8:01 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
801 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL DUNLAP 35.37N 85.39W
04/05/2017 M1.00 INCH SEQUATCHIE TN EMERGENCY MNGR
HAIL RANGED IN SIZE FROM A NICKEL TO A QUARTER.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:00 PM EDT | Special Weather Statement | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more | 60 min |
| Apr 5, 8:10 PM EDT | Wind Advisory | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 31 hr |
| Apr 5, 8:12 PM EDT | Special Weather Statement | MRX | Anderson, Knox, Roane | 48 min |
| Apr 5, 8:23 PM EDT | Special Weather Statement | MRX | Anderson, Claiborne | 52 min |
| Apr 5, 8:55 PM EDT | Special Weather Statement | MRX | Claiborne, Grainger, Hancock, Union | 50 min |
| Apr 5, 8:58 PM EDT | Special Weather Statement | MRX | Bradley, McMinn, Meigs, Polk | 62 min |
| Apr 5, 9:00 PM EDT | Special Weather Statement | MRX | Knox | 45 min |
| Apr 5, 9:19 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Union | 26 min |
| Apr 5, 9:42 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Knox | 39 min |
| Apr 5, 10:15 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Hawkins, Jefferson | 27 min |
| Apr 6, 3:36 PM EDT | Freeze Watch | MRX | Blount, Campbell, Carter, Claiborne, Cocke, Greene and 11 more | 24 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.